Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 14, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Oct 18, 2023, 1:21 PM PDT for San Diego County, California. It took effect at Oct 19, 2023, 10:00 AM PDT. It was in force for 82 min.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2023, 1:21 PM PDT (20:21 UTC)
- In effect from
- Oct 19, 2023, 10:00 AM PDT
- Expired
- Oct 19, 2023, 11:22 AM PDT
- In force
- 82 min
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765 WHUS46 KSGX 182021 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 121 PM PDT Wed Oct 18 2023 CAZ043-190515- /O.NEW.KSGX.BH.S.0014.231019T1700Z-231022T0200Z/ San Diego County Coastal Areas- 121 PM PDT Wed Oct 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH SATURDAY EVENING... * WHAT...West-northwest swell from 290 degrees will generate surf of 4-6 feet. Sets to 8 ft possible in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...From Thursday morning through Saturday evening. * IMPACTS...Increased surf will create strong and hazardous rip currents. Increased surf may bring localized minor tidal overflow into low lying areas, like flood prone beach parking lots, during high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CO
3 follow-up statements
304 WHUS46 KSGX 190344 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 844 PM PDT Wed Oct 18 2023 CAZ043-191145- /O.CON.KSGX.BH.S.0014.231019T1700Z-231022T0200Z/ San Diego County Coastal Areas- 844 PM PDT Wed Oct 18 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH SATURDAY EVENING... * WHAT...West-northwest swell from 290 degrees will generate surf of 4-6 feet. Sets to 8 ft possible in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...From Thursday morning through Saturday evening. * IMPACTS...Increased surf will create strong and hazardous rip currents. Increased surf may bring localized minor tidal overflow into flood-prone beach parking lots during high tide on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ SS
430 WHUS46 KSGX 190956 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 256 AM PDT Thu Oct 19 2023 CAZ043-192200- /O.CON.KSGX.BH.S.0014.231019T1700Z-231022T0200Z/ San Diego County Coastal Areas- 256 AM PDT Thu Oct 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM PDT THIS MORNING THROUGH SATURDAY EVENING... * WHAT...Surf 3-6 feet. Sets 7 to 8 feet in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...From this morning through Saturday evening. * IMPACTS...Increased surf will create strong and hazardous rip currents. Increased surf may bring localized minor tidal overflow into flood-prone beach parking lots during high tide on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents and other hazards are probable. Caution should be used when in or near the water. && $$
905 WHUS46 KSGX 191822 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1122 AM PDT Thu Oct 19 2023 CAZ043-200500- /O.CAN.KSGX.BH.S.0014.000000T0000Z-231022T0200Z/ /O.NEW.KSGX.SU.Y.0010.231019T1822Z-231021T0400Z/ San Diego County Coastal Areas- 1122 AM PDT Thu Oct 19 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM PDT FRIDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... * WHAT...Surf of 3 to 7 feet with sets to 9 feet south of La Jolla. Minor coastal flooding during times of high tide. * WHERE...San Diego County Coastal Areas. * WHEN...Until 9 PM PDT Friday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Strong rip currents will be present. Increased surf may bring localized minor tidal overflow into flood-prone beach parking lots during high tide on Friday. * ADDITIONAL DETAILS...Highest daily tides at La Jolla: 5.4 feet at 1140 AM Thursday, 5.1 feet at 1236 PM Friday. Highest surf will be south of La Jolla. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ CAZ552-200500- /O.NEW.KSGX.BH.S.0015.231019T1822Z-231021T0400Z/ Orange County Coastal Areas- 1122 AM PDT Thu Oct 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Surf of 3 to 5 feet with sets to 6 feet and strong rip currents. * WHERE...Orange County Coastal Areas. * WHEN...Through Friday evening. * IMPACTS...Increased surf will create strong and hazardous rip currents. Increased surf may bring localized minor tidal overflow into flood-prone beach parking lots during high tide on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water to avoid hazardous swimming conditions. && $$ Maxwell
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 18, 9:06 AM PDT, 4 hours 15 minutes earlier.
Area forecast discussion, Oct 18, 9:06 AM PDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
906 AM PDT Wed Oct 18 2023
.SYNOPSIS...
Much warmer today and on Thursday, with highs topping out 5-15
degrees above seasonal averages across Southern California.
Locally gusty offshore wind gusts up to 25 mph will be possible
across the coastal mountain slopes this afternoon and evening
before turning back onshore on Thursday. A more shallow marine
layer will lead to less low cloud cover tomorrow and on Friday,
before a robust marine layer produces low clouds farther inland
and much cooler conditions this weekend into next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Update...
The 12z Miramar sounding showed a strong inversion based near 550
feet. Low cloud cover and locally dense fog was observed across
the coast and western valleys this morning, with patches of very
low visibility remaining across higher coastal terrain. Visibility
less than 1/4 mile was observed near Montgomery Field, Camp
Pendleton and Brown Field for several hours. Clouds are starting
to diminish in the valleys, but may be slow to clear towards the
coast.
A large, 591 DM ridge is building over the western United States
today, while a decaying MCS lingers over central portions of Baja
California. Noticeable warming is anticipated today, with highs
around 5-10 degrees warmer than those observed on Tuesday. Highs
will run up to 5 degrees above average at the coast, and 8-15
degrees above normal in the valleys, mountains and deserts.
The forecast for later today into Thursday morning will be
interesting. Mid-level moisture above 5,000 feet from the decaying
thunderstorm complex in Baja will filter into Southern California
and our adjacent coastal waters later this afternoon and evening.
Global ensemble models and CAMs don't indicate much of a
precipitation potential, but low-level CAPE may increase over the
waters by this evening. The most likely outcome of this will be
mid-level clouds, potentially disrupting low-level cloud and fog
formation at the coast and in the waters. We will analyze the 12z
model suite, but for now, precipitation potential remains low
over the waters tonight into early Thursday.
Previous Discussion (Issued 338 AM PDT Wed Oct 18 2023)...
.SHORT TERM (Today through Friday)...
High pressure aloft to the north will bring more warming for
today with the greatest warming, of 5 to 10 degrees, for the
valleys and inland coastal areas. Coastal areas may continue to
warm on Thursday with not much change for inland areas. High
temperatures for the inland valleys will be 15 to locally 20
degrees above average. Onshore flow will begin to strengthen on
Friday with high temperatures on Friday a few degrees cooler near
the coast to around 5 degrees cooler in the valleys.
The marine layer is still around 1200 feet deep. Widespread low
clouds and fog over the coastal waters extends inland across
portions of the Orange County coastal plain, to past Interstate 5,
and inland into the far western valleys in San Diego County. The
lowest visibilities have been near higher coastal terrain.
There will be gusty northeast winds in the mountains today with
the stronger gusts to 25 to 30 mph. Any coastal low clouds for
tonight into Thursday morning are expected to be quite patchy with
a return of patchy low clouds and fog near the coast more likely
for Thursday night into Friday morning.
&&
.LONG TERM (Saturday through Tuesday)...
Onshore flow will strengthen with a cooling trend into early next
week. High temperatures for the valleys will go from 15 to locally
20 degrees above average on Thursday to around 10 degrees below
average for next Monday. The marine layer will deepen with night
and morning coastal low clouds spreading into portions of the
valleys on Saturday, and then inland across much of the valleys
for Sunday into early next week.
There is increasing spread going into the middle of next week in
the placement and details of low pressure across the western
states. Around 20 percent of ensemble members are producing
measurable rainfall for next Wednesday and Wednesday night with
about 10 percent of members producing one inch or more. There are
lesser chances for measurable precipitation on bordering days.
&&
.AVIATION...
181545Z...Coast/western valleys...Low clouds with bases around 200-
700 feet MSL and vis reductions down to 1/4-2 SM through 17Z at
coastal TAF sites. Low confidence in complete clearing at all beach
locations this afternoon. Brief and patchy fog is possible after 03Z
tonight into Thursday, but confidence is low. If fog developed, vis
would be reduced to 1/4-2 SM.
Inland Valleys/Mountains/Deserts...Mostly clear with some mid to
high level clouds and unrestricted vis through tonight.
&&
.MARINE...
Low chances of locally dense fog developing over the coastal waters
tonight, visibility could drop near 1 nautical mile. Friday and
Saturday afternoons, northwest winds gusting near 17 kt may create
rough conditions near the entrance of the San Diego Bay. Northwest
winds with gusts exceeding 20 kt over the outer waters will become
increasingly likely this weekend, leading to possibly hazardous
winds and seas in the outer waters late Sunday.
&&
.BEACHES...
A long-period swell from the west-northwest will increase the surf
for late Thursday into Saturday. The highest surf appears Friday in
southern San Diego County where sets of 5-8 feet are expected.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Dense Fog Advisory until 9 AM PDT this morning for Orange County
Coastal Areas-Orange County Inland Areas-San Diego County
Coastal Areas.
Heat Advisory until 8 PM PDT Thursday for San Bernardino and
Riverside County Valleys-The Inland Empire.
Heat Advisory from 10 AM to 8 PM PDT Thursday for San Diego
County Valleys.
PZ...None.
&&
PUBLIC...EA/17
AVIATION/MARINE...COIn the hours before
Local storm report, Oct 18, 7:51 AM PDT, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
751 AM PDT Wed Oct 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Fog 2 NNW Aliso Viejo 33.60N 117.74W
10/18/2023 E0.10 mi Orange CA Trained Spotter
&&
EALocal storm report, Oct 18, 7:54 AM PDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
754 AM PDT Wed Oct 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM Fog 4 NE San Ysidro 32.57N 116.98W
10/18/2023 M0.25 mi San Diego CA ASOS
Dense fog reported at Brown Field (KSDM)
from 12:10 am through 8 am. Periods of vis
above a quarter mile reported at times
overnight, but prevailing conditions were
dense fog and visibility a quarter of a mile
or less.
&&
COLocal storm report, Oct 18, 7:56 AM PDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
756 AM PDT Wed Oct 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM Fog 4 SE Camp Pendleton 33.31N 117.36W
10/18/2023 M0.25 mi San Diego CA ASOS
Dense fog and vis a quarter of a mile or
less reported at KNFG in Camp Pendleton this
morning starting around 6 AM. Vis less than
a mile had been reported since midnight.
&&
COLocal storm report, Oct 18, 8:00 AM PDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
800 AM PDT Wed Oct 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Fog 7 ENE Mission Beach 32.82N 117.14W
10/18/2023 M0.25 mi San Diego CA ASOS
Dense fog with visibility a quarter of a
mile reported at Montgomery Field (KMYF)
since 4:30 this morning.
&&
COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 9:13 PM PDT | Dense Fog Advisory | SGX | Orange, San Diego | 13 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.